Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2017, 5:41 PM CDT for Decatur County, Sheridan County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 5:41 PM CDT (22:41 UTC)
- Expired
- May 16, 2017, 6:18 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:07 PM CDT | HAIL 1.75 | Dresden, KS | REPORT OF GOLF BALL SIZED HAIL AND BROKEN CAR WINDOWS WHILE DRIVING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WUUS53 KGLD 162241
SVRGLD
KSC039-179-162330-
/O.NEW.KGLD.SV.W.0050.170516T2241Z-170516T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
541 PM CDT TUE MAY 16 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
North central Sheridan County in northwestern Kansas...
South central Decatur County in northwestern Kansas...
* Until 630 PM CDT
* At 541 PM CDT, a severe thunderstorm was located 7 miles south of
Dresden, or 10 miles north of Hoxie, moving northwest at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Selden, Dresden and Leoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3952 10032 3943 10046 3960 10066 3972 10045
TIME...MOT...LOC 2241Z 153DEG 22KT 3951 10042
HAIL...1.25IN
WIND...60MPH
$$
DLF3 follow-up statements
156
WWUS53 KGLD 162248
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
548 PM CDT TUE MAY 16 2017
KSC039-179-162330-
/O.CON.KGLD.SV.W.0050.000000T0000Z-170516T2330Z/
Sheridan KS-Decatur KS-
548 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL SHERIDAN AND SOUTH CENTRAL DECATUR COUNTIES...
At 548 PM CDT, a severe thunderstorm was located 5 miles south of
Dresden, or 13 miles north of Hoxie, moving northwest at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Selden, Dresden and Leoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3955 10035 3948 10045 3960 10066 3972 10045
TIME...MOT...LOC 2248Z 153DEG 22KT 3955 10045
HAIL...1.25IN
WIND...60MPH
$$
DLF972
WWUS53 KGLD 162302
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
602 PM CDT TUE MAY 16 2017
KSC179-162311-
/O.CAN.KGLD.SV.W.0050.000000T0000Z-170516T2330Z/
Sheridan KS-
602 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHERIDAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3957 10036 3957 10048 3964 10054 3972 10045
TIME...MOT...LOC 2301Z 153DEG 22KT 3962 10050
$$
KSC039-162330-
/O.CON.KGLD.SV.W.0050.000000T0000Z-170516T2330Z/
Decatur KS-
602 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL DECATUR COUNTY...
At 601 PM CDT, a severe thunderstorm was located 4 miles west of
Dresden, or 13 miles south of Oberlin, moving northwest at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees. Spotters reported quasrter size
hail 2 miles south of Dresden.
Locations impacted include...
Dresden and Leoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10036 3957 10048 3964 10054 3972 10045
TIME...MOT...LOC 2301Z 153DEG 22KT 3962 10050
HAIL...1.00IN
WIND...60MPH
$$
DLF687
WWUS53 KGLD 162318
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
618 PM CDT TUE MAY 16 2017
KSC039-162328-
/O.CAN.KGLD.SV.W.0050.000000T0000Z-170516T2330Z/
Decatur KS-
618 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DECATUR COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3957 10036 3957 10048 3964 10054 3972 10045
TIME...MOT...LOC 2315Z 153DEG 22KT 3971 10056
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:00 PM CDT, 41 minutes earlier.
Area forecast discussion, May 16, 5:00 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Goodland KS 400 PM MDT Tue May 16 2017 .UPDATE... Issued at 400 PM MDT Tue May 16 2017 Update issued to add in Severe Thunderstorm Watch 224 for Gove...Graham and Norton counties until 05z. && .SHORT TERM...(This evening through Wednesday) Issued at 255 PM MDT Tue May 16 2017 An upper level low pressure area was located over southern Arizona early this afternoon with a weather disturbance ahead of it initiating some thunderstorms across the far west and east-southeast parts of the forecast area. For the rest of the afternoon and evening am expecting an increase coverage and intensity as upper level jet moves over the area. From midnight through early Wednesday morning dry air aloft should prevent precipitation from developing across all but far eastern Colorado. Around and shortly before sunrise wraparound moisture/precipitation increases behind the departing wound up low pressure center. Northwest winds will increase into the 20 to 30 mph range from much of the area by sunrise as well. Low temperatures are forecast to be in the mid 40s west to mid 50s east. For Wednesday main weather story will be the wind. Northwest winds of 20 to 30 mph with gusts to 40 mph are expected. Wraparound showers and extensive cloud cover expected in the morning for some with a decrease in coverage in the afternoon. Afternoon temperatures look to reach the mid 60s across the north to the mid 70s across the south. .LONG TERM...(Wednesday night through Tuesday) Issued at 155 PM MDT Tue May 16 2017 The first of two upper lows continues northeast of the region Wednesday night reaching the Great Lakes. Dry conditions return to much of the area with upper ridging building in behind the low. However, the dry period is short lived with another round of precipitation moving in from the west. Late Wednesday into Thursday, a second and stronger upper low tracks from the northern desert southwest towards the High Plains, reintroducing showers and thunderstorms to the forecast. Precipitation chances enter from the west late Wednesday and persist across the area through Friday night. Potential for severe weather appears to remain south and east of the region. The system advances to the northeast on Saturday and surface high pressure settles in, yielding dry weather for the majority of the weekend under west/northwest flow aloft. The next opportunity for showers and thunderstorms will be early next week when another upper shortwave swings through the High Plains. The cooling trend continues at the end of the work week as cooler air filters into the region and drops temperatures into the upper 40s to upper 50s for Friday. Highs rebound over the weekend, reaching the mid 60s to mid 70s by Monday. Low temperatures will mainly be in the 40s Wednesday night. However, Thursday and Friday nights show lows in the 30s. This may be enough to produce a brief rain snow mix in parts of eastern Colorado both nights. Low temperatures recover into the 40s this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1115 AM MDT Tue May 16 2017 For KGLD and KMCK, vfr conditions expected through about 06z or so then mvfr-ifr conditions for the remainder of the period. Big picture suggests a weather disturbance currently over southwest Arizona will make its way into the area shortly before sunrise Wednesday morning then into central Nebraska by the end of the period. Showers and thunderstorms will be possible at both sites from 23z-05z, some severe with large hail, damaging winds and locally heavy rainfall. Should have a lull in activity in the 05z-08z timeframe. After 08z low level clouds fill in behind the system leading to the mvfr/ifr cigs. Winds shift to the northwest and steadily increase with gusts to 35kts expected. Wraparound showers possible as well ending from southwest to northeast at the tail end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...JBH AVIATION...99
Hazardous weather outlook, May 16, 3:50 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 250 PM MDT Tue May 16 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through this evening. The primary threats will be hail to the size of golfballs, damaging winds and locally heavy rainfall. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Low temperatures are expected to fall into the low to mid 30s generally along and west of the Colorado Kansas border early Saturday morning. Frost and freeze conditions are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Local storm report, May 16, 12:50 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 10 S HAIGLER 39.87N 101.94W
05/15/2017 E1.75 INCH CHEYENNE KS PUBLIC
DELAYED REPORT. RELAYED VIA SOCIAL MEDIA.
&&
HILLLocal storm report, May 16, 1:46 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 E HAIGLER 40.01N 101.88W
05/15/2017 M1.50 INCH DUNDY NE TRAINED SPOTTER
DELAYED REPORT.
&&
HUSTEDLocal storm report, May 16, 3:45 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 9 SSE RULETON 39.22N 101.80W
05/15/2017 SHERMAN KS PUBLIC
DELAYED REPORT. SHINGLES BLOWN OFF ROOF OF HOUSE.
&&
HILLLocal storm report, May 16, 4:33 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL SEIBERT 39.30N 102.87W
05/16/2017 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
MOSTLY PEA SIZED WITH A FEW LARGER PIECES.
&&
TLYNCHLocal storm report, May 16, 5:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST HILL CITY 39.37N 99.85W
05/16/2017 M64 MPH GRAHAM KS ASOS
&&
JNLocal storm report, May 16, 5:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST HILL CITY 39.37N 99.85W
05/16/2017 M64 MPH GRAHAM KS ASOS
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Special Weather Statement | GLD | Sherman | 23 min |
| May 15, 7:17 PM CDT | Special Weather Statement | GLD | Norton | 13 min |
| May 15, 7:20 PM CDT | Special Weather Statement | GLD | Norton | 10 min |
| May 15, 7:29 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
| May 15, 7:32 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 15, 7:34 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| May 15, 7:41 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 49 min |
| May 15, 7:46 PM CDT | Special Weather Statement | GLD | Decatur | 14 min |
| May 15, 7:48 PM CDT | Special Weather Statement | GLD | Cheyenne | 12 min |
| May 15, 8:06 PM CDT | Special Weather Statement | GLD | Rawlins | 9 min |
| May 15, 8:11 PM CDT | Special Weather Statement | GLD | Decatur | 19 min |
| May 15, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 45 min |
| May 15, 8:22 PM CDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| May 15, 8:31 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 3 hr |
| May 15, 8:35 PM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 15, 8:36 PM CDT | Special Weather Statement | GLD | Thomas | 9 min |
| May 15, 8:45 PM CDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| May 15, 8:46 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 29 min |
| May 15, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| May 15, 10:02 PM CDT | Special Weather Statement | GLD | Norton | 28 min |
| May 15, 10:18 PM CDT | Special Weather Statement | GLD | Rawlins | 27 min |
| May 16, 5:04 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 26 min |
| May 16, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 39 min |
| May 16, 6:16 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.